Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 197, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2004, 7:58 AM EDT for Wayne County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2004, 7:58 AM EDT (11:58 UTC)
- Expired
- Jul 14, 2004, 8:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2877 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:12 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 14, 6:12 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 612 AM EDT WED JUL 14 2004 .DISCUSSION... SFC FEATURES HAVE COLD FRONT MOVING THROUGH THE OHIO VALLEY THIS MORNING. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THE FRONTAL ZONE AND TRACKING SOUTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. THE FRONTAL BOUNDARY SHOULD BE APPROACHING THE OHIO RIVER BY EARLY TO MID MORNING...AND MOVE THROUGH MOST IF NOT ALL OF THE CWA BY THIS EVENING. DURING THIS TIME FRAME...OUR AREA IS UNDER FAVORABLE INFLUENCE OF LEFT FRONT QUAD OF UPPER LEVEL JET...AND FORECAST SOUNDINGS ARE ADVERTISING LIS AROUND -8 TO -10...CAPES AROUND 4000 J/KG THROUGH MOST OF THE DAY. WITH MULTIPLE BOUNDARIES ACROSS THE AREA FROM OVERNIGHT THUNDERSTORM ACTIVITY AND EARLY MORNING HEATING...SHOULD NOT TAKE MUCH TO GENERATE THUNDERSTORMS JUST ABOUT ANYWHERE...AT ANYTIME. AS HAS BEEN THE TREND...SOME STORMS COULD BE STRONG TO SEVERE. ALSO...WITH SPC PLACING SOUTHEASTERN KY IN SLIGHT RISK...MENTIONED POSSIBILITY OF SEVERE IN ZONES...AND CARRIED OVER MORE DETAIL IN THE HWO. BASED ON RECENT ACTIVITY...MET AND FWC POP GUIDANCE HAS BEEN LOW. DECIDED TO USE MAV POPS AS IT LOOKED BEST CONSIDERING ALL THAT HAS HAPPENED. FOR TEMPS...MOS GUIDANCE WAS IN VERY GOOD AGREEMENT. CONSEQUENTLY DID NOT STRAY FAR IF ANY FROM MOS NUMBERS. ONLY CHANGES TO EXTENDED WAS A SLIGHT NUDGE TEMPERATURES HERE OR THERE. MODELS HINT AT SOME TYPE OF SHORTWAVE LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. MODELS HAVE ALSO INTRODUCED SLIGHT POPS FOR THAT TIME FRAME. HOWEVER...MODELS ALSO SEEM TO BE HAVING TROUBLE WITH TIMING OF SHORTWAVES ROTATING THROUGH EASTERN U.S. TROUGH. ULTIMATELY DECIDED NOT MAKE ANY CHANGES TO POPS FROM PREVIOUS FORECAST. && .PREV DISCUSSION... 510 PM EDT TUE JUL 13 2004 BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS. WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8 LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM. HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA. HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON WEDNESDAY IN THE SOUTHEAST NEAR 40%. ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN U.S. TROUGH HOLDS PLACE. EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN TROUGH/WEST RIDGE. A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND. TIMING IS STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER THAN PREVIOUSLY FORECAST. INCHED POPS FORWARD A BIT...PLACING MAX CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH TROUGH AXIS STILL IN THE VICINITY. OUR FIRST IN A WHILE CLEAN/DRY HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE. REASONABLE TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND TEMPS BY TUE WITH RETURN FLOW. 1159 AM EDT TUE JUL 13 2004 CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE HINDERED THE RISE IN TEMPS. STILL THINK THAT THE CLOUDS WILL START TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD. THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND HAIL POTENTIAL IN THE FORECAST. && .JKL...WATCHES/WARNINGS/ADVISORIES...NONE. && RAY
Hazardous weather outlook, Jul 14, 5:12 AM EDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 512 AM EDT WED JUL 14 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 512 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT MOVES THROUGH EASTERN KENTUCKY. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN. AREAS OF MAIN CONCERN ARE LOCATED SOUTH OF THE BERT COMBS MOUNTAIN PARKWAY AND EAST OF INTERSTATE 75...MAINLY THROUGH THE MORNING HOURS. LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY WILL BE AT RISK THROUGH THE ENTIRE DAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RAY
In the hours before
Local storm report, Jul 14, 3:52 AM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0332 AM HAIL EUBANK 37.28N 84.65W
07/14/2004 1.00 INCH PULASKI KY LAW ENFORCEMENT
0338 AM HAIL SHOPVILLE 37.16N 84.48W
07/14/2004 0.88 INCH PULASKI KY TRAINED SPOTTER
&&
PIEPERLocal storm report, Jul 14, 4:53 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 AM EDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 4 NW CORNETTSVILLE 37.17N 83.13W
07/12/2004 PERRY KY LAW ENFORCEMENT
10 INCHES OF FLOWING WATER ON ROUTE 7 IN FUSONIA.
1030 PM TSTM WND DMG MONTICELLO 36.84N 84.85W
07/13/2004 WAYNE KY LAW ENFORCEMENT
TREES DOWN COUNTYWIDE...AND BARN WAS BLOWN ONTO KY 200 IN
MONTICELLO.
&&
PIEPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:43 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 77 min |
| Jul 13, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 66 min |
| Jul 13, 10:10 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 80 min |
| Jul 13, 10:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Whitley | 77 min |
| Jul 13, 10:42 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 78 min |
| Jul 13, 10:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 80 min |
| Jul 13, 11:06 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 84 min |
| Jul 13, 11:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 72 min |
| Jul 13, 11:23 PM EDT | Tornado Warning | JKL | Clay | 37 min |
| Jul 13, 11:53 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 37 min |
| Jul 13, 11:56 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 49 min |
| Jul 14, 12:20 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 40 min |
| Jul 14, 3:38 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 52 min |
| Jul 14, 8:09 AM EDT | Severe Thunderstorm Warning | JKL | McCreary | 66 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.